Can an Iron Overdose Make Your Face Flush?

Iron is a mineral that your body needs to function. You can get iron through the foods you eat or from a dietary supplement. If you do not have enough iron in your blood, you can develop iron-deficiency anemia. If you have too much iron in your body, however, either due to an overdose or because your body absorbs and stores too much iron, you are at risk for serious health problems.

An overdose of iron supplements can be deadly. (Image: s1llu/iStock/Getty Images)

Iron Overdose

An iron overdose occurs when you take too much iron, usually in the form of supplements. Facial flushing is one symptom of an iron overdose. Other symptoms include pale skin, convulsions, dizziness, headache, dehydration, shock, black stools and vomiting blood. In some cases, these symptoms may occur, then go away for a day or more, only to recur later. An iron overdose can cause death, so if you suspect that you or someone else has taken too much iron, call 911 immediately. You can also call the Poison Control Hotline at 1-800-222-1222 for advice and assistance.

Hemochromatosis

Some people have hemochromatosis, a condition that causes the body to absorb and store too much iron. It can occur as an inherited disease, or it can be caused by alcoholism or other illnesses. Due to hemochromatosis, you may experience liver, heart or pancreas failure. Symptoms of this disorder include joint pain, arthritis, problems with the liver or pancreas, heart abnormalities and a gray or bronze tinge to the skin. The condition itself can be treated by taking blood from your body periodically, often for life. You may also need treatment for the effects of the disease on your heart, liver or pancreas.

Iron-Deficiency Anemia

While too much iron can cause severe health problems, too little can also affect your body negatively. You are most at risk for iron-deficiency anemia if you are a pre-menopausal woman, if you have bleeding in your digestive system or if you lose blood for any other reason. In many cases, increasing the amount of iron you consume through your diet or with supplements can help regulate your iron levels. Do not start taking iron supplements without the advice of your doctor.

Facial Flushing

Facial flushing does not necessarily mean that you have overdosed on iron. If you have not taken iron supplements and are experiencing facial flushing, it is probably caused by another condition. Stress, eating spicy foods, drinking alcohol, fever and taking certain medications may cause flushing. Hot flashes caused by hormonal changes during pregnancy and menopause may also cause uncomfortable flushing. If you have other symptoms, or if your flushing is persistent, contact your doctor.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.